Alert archive / Illinois / Flash Flood Warnings in 1997

Flash Flood Warning 56, NWS Paducah, KY

May 28, 1997Massac County, Pope County, Illinois; Livingston County, Kentucky

NWS Paducah, KY issued this flash flood warning at May 28, 1997, 6:26 PM CDT for Massac County, Pope County, Illinois; Livingston County, Kentucky. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 1997, 6:26 PM CDT (23:26 UTC)
Expired
May 28, 1997, 7:30 PM CDT
In force
64 min
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Massac County, IL, Pope County, IL, Livingston County, KY

The radar

The Paducah radar (KPAH), 31 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 282326
FFWPAH
ILC127-151-KYC139-145-290030-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
626 PM CDT WED MAY 28 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  730 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH ILLINOIS
 
   ...EASTERN MASSAC COUNTY...SOUTHERN POPE COUNTY
 
 
IN WEST KENTUCKY
 
   ...LIVINGSTON COUNTY...EASTERN MCCRACKEN COUNTY
 
AT 615 PM DOPPLER RADAR INDICATED OVER 4 INCHES OF RAIN HAS FALLEN ALONG
A LINE FROM DOWNTOWN PADUCAH TO CENTRAL LIVINGSTON COUNTY THIS
AFTERNOON. AS THE RAIN TAPERS OFF DURING THE NEXT HOUR AN ADDITIONAL
1/2 TO 1 INCH OF RAIN IS POSSIBLE.
 
EVEN AS THE RAIN ENDS...IT WILL TAKE A WHILE FOR THE WATER TO DRAIN AND
RECEDE. DO NOT ALLOW CHILDREN TO PLAY IN OR NEAR FLOODED AREAS. POLICE
URGE MOTORISTS TO AVOID FLOODED AREAS AND NOT ATTEMPT TO DRIVE ACROSS
FLOODED ROADWAYS.
 
RAINFALL AMOUNTS FROM SPOTTERS INCLUDE 3.5 INCHES IN METROPOLIS SINCE
EARLY THIS AFTERNOON. JUST OVER 2 INCHES OF RAIN HAS FALLEN AT BARKLEY
REGIONAL AIRPORT.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
LAMM
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 28, 1:12 PM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, May 28, 1:12 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT WED MAY 28 1997

...THE FORECAST CHALLENGE FOR TONIGHT WILL BE...HOW LONG THE SHOWER AND
THUNDERSTORM ACTIVITY WILL LAST AND ITS EFFECT ON TEMPERATURES ACROSS
THE AREA...

17Z SURFACE CHART SHOWS THAT THE LOW PRESSURE SYSTEM HAS MOVED INTO
SIL NEAR MVN. THE WARM FRONT EXTENDED FROM THERE TO JUST SOUTH OF
EVV. THE TRAILING COLD FRONT EXTENDED SOUTH FROM THE LOW TO JUST EAST
OF UNO MO. MOVEMENT OF THE LOW PRESSURE SYSTEM IS CONSISTENT WITH THE
ETA MODEL MOVEMENT WHICH WAS FOLLOWED. THE LOW IS EXPECTED TO BE OVER
NORTHERN IL BY 12Z THURSDAY...SO THE TRAILING COLD FRONT WILL BE SLOW
TO MOVE EAST OF THE FA ONLY REACHING WKY BY 12Z THURSDAY.

AS A RESULT...SHOWERS AND THUNDERSTORMS CAN BE EXPECTED FOR MOST OF THE
NIGHT ACROSS THE FA WITH THE BEST CHANCE EAST OF THE MISSISSIPPI RIVER.
SOME OF THE STORMS MAY BECOME SEVERE THIS EVENING AS THE FA IS IN A
SLIGHT RISK FOR SEVERE WEATHER. WITH THE TROPICAL AIRMASS AND DRY AIR
IN THE MID LEVELS EXPECTED TO MOVE EAST INTO THE AREA TONIGHT WITH THE
APPROACH OF THE COLD FRONT...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE.
DUE TO THE PROXIMITY OF THE LOW AN ISOLATED TORNADO CANNOT BE RULED
OUT. LIMITING FACTORS ARE THE LACK OF SUNSHINE AND THE WEAK WIND
FIELDS. SATELLITE SHOTS SHOW MOST OF THE FA WITH CLOUDY SKIES WITH SOME
BREAKS OVER WESTERN KENTUCKY. IF CLEARING BECOMES WIDESPREAD ACROSS THE
FA...SEVERE THUNDERSTOR@MS WILL BECOME MORE PROBABLE.

WITH CLOUDY SKIES EXPECTED OVERNIGHT...WARMER FWC NUMBERS WERE PREFERED
OVER ALL THE AREA EXPECT SOUTHEAST MISSOURI WHERE WITH FRONTAL PASSAGE
...COOLER FAN NUMBERS WERE FAVORED THERE.

ML/GL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:27 PM CDTFlash Flood WarningPAHMassac2 hr
May 28, 4:27 PM CDTFlash Flood WarningPAHPope2 hr
May 28, 6:26 PM CDTFlash Flood WarningPAHMcCracken64 min

Nearby

Flash Flood Warnings in Illinois, 1997Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.